Georgia, 2014Damaging Winds in Georgia, January 11, 2014
January 11, 2014 · NWS CAE · 2 events in 2 counties and zones
Severe thunderstorms produced some pea size hail and wind damage around the CSRA taking down trees, street lights, and signs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced some pea size hail and wind damage around the CSRA taking down trees, street lights, and signs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 11, 11:22 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 11, 11:22 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1122 AM EST SAT JAN 11 2014
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON.
HIGH PRESSURE BEHIND THE FRONT WILL BE OVER OUR REGION SUNDAY.
THE HIGH WILL MOVE OFF THE COAST SUNDAY NIGHT. ANOTHER COLD FRONT
WILL MOVE INTO THE AREA MONDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH MOISTURE ASSOCIATED WITH THE STRONG H85 JET AND LIFT WITH
THE RIGHT ENTRANCE REGION OF THE H25 JET PLUS CONVERGENCE ALONG
THE COLD FRONT SUPPORT CATEGORICAL POPS THIS AFTERNOON. THE NAM
AND GFS PLUS SREF MEAN INDICATED GENERAL RAINFALL TOTALS AROUND
0.7 OF AN INCH...BUT WITH PRECIPITABLE WATER NEAR 1.6 OF AN INCH
HEAVIER AMOUNTS WILL LIKELY OCCUR IN SOME LOCATIONS. THE NAM
DISPLAYS SURFACE-BASED LI/S LOWERING TO -1 TO -2 THIS AFTERNOON.
SATELLITE LOOP ALSO SHOWS SOME HOLES IN THE CLOUDS ACROSS THE ERN
PORTION OF THE CWA. THIS COULD INCREASE THE INSTABILITY THREAT FOR
AREAS MAINLY ACROSS THE ERN MIDLANDS...EAST OF COLUMBIA. THE NAM
AND GFS HAVE H85 WINDS NEAR 60 KNOTS. THE MAIN THREAT IS DAMAGING
STRAIGHT-LINE WINDS BUT FORECAST HODOGRAPHS ALSO SUPPORT POSSIBLE
TORNADOES. 06Z HRRR INDICATES THE MAIN CONVECTIVE LINE WILL BE IN
THE FORECAST AREA DURING THE NOON TO 500 PM TIME FRAME.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
DRYING WILL OCCUR BEHIND THE FRONT TONIGHT. THE SHOWER CHANCE WILL
DECREASE RAPIDLY FROM WEST TO EAST DURING THE EVENING. HIGH
PRESSURE WILL BE OVER THE FORECAST AREA SUNDAY. THE HIGH WILL
MOVE OFF THE COAST SUNDAY NIGHT. THE TEMPERATURE GUIDANCE WAS
CONSISTENT. TEMPERATURES WILL BE ABOVE NORMAL.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE GFS AND ECMWF DISPLAY MOISTURE ASSOCIATED WITH A COLD FRONT
MONDAY NIGHT INTO TUESDAY. THE ECMWF CONTINUES TO INDICATE MORE
MOISTURE COMPARED TO THE GFS. CONTINUED CHANCE POPS BECAUSE OF THE
MODEL INCONSISTENCY. EXPECT A REINFORCING COLD FRONT WITH LIMITED
MOISTURE WEDNESDAY. THE MODELS SHOW DRY RIDGING DOMINATING
THURSDAY WITH YET ANOTHER COLD FRONT WILL LITTLE MOISTURE FRIDAY.
ABOVE NORMAL TEMPERATURES SHOULD OCCUR AHEAD OF THE FRONT
TUESDAY...WITH COOLING TO NEAR OR SLIGHTLY BELOW NORMAL BY
THURSDAY.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
RESTRICTIONS DOMINATING THROUGH 12/00Z THEN CONDITIONS IMPROVING.
COLD FRONT CONTINUES TO MARCH ACROSS THE SOUTHEAST WITH WSR-88D
NETWORK SHOWING SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH
EASTERN GA TOWARD AGS/DNL. WINDS HAVE ALREADY INCREASED AT THE TAF
SITES WITH FURTHER INCREASES OVER THE NEXT COUPLE OF HOURS TO
AROUND 15 KNOTS WITH GUSTS TO 25 KNOTS BY 16-18Z AT ALL SITES.
LIFR AND IFR CONDITIONS EARLIER THIS MORNING HAVE IMPROVED TO MVFR
IN MANY AREAS. LATER THIS MORNING AND INTO THE AFTERNOON
THUNDERSTORMS REMAIN THE CONCERN...THE BEST CHANCE APPEARS TO BE
BETWEEN 17-21Z. WITH THUNDERSTORMS WHICH DEVELOP THE POTENTIAL
EXISTS FOR STRONG AND GUSTY WINDS. WIND SHEAR WILL ALSO BE A
CONCERN AS LOW LEVEL WINDS WILL BE AROUND 45-50 KNOTS THROUGH THE
AFTERNOON. HAVE INCLUDED WIND SHEAR FOR ALL TAF SITES THROUGH THE
AFTERNOON. FRONT WILL MOVE OFFSHORE THIS EVENING WITH DRIER AIR
BEGINNING TO MOVE IN WITH CONDITIONS RETURNING TO VFR BY 12/01Z AT
CAE/CUB/AGS/DNL AND 12/02Z OGB.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MONDAY NIGHT
THROUGH TUESDAY MORNING IN SHOWERS ASSOCIATED WITH THE NEXT COLD
FRONT.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
77
Hazardous weather outlook, Jan 11, 9:49 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
949 AM EST SAT JAN 11 2014
GAZ040-063-064-SCZ015-018-020-021-025-026-121500-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
949 AM EST SAT JAN 11 2014
...SEVERE THUNDERSTORM WATCH 2 IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.
THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BEGINNING
AFTER 10 AM TODAY AND CONTINUING THROUGH THE AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
GAZ065-077-SCZ016-022-027>031-035>038-041-121500-
RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
949 AM EST SAT JAN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.
THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS BEGINNING
AROUND MIDDAY TODAY AND CONTINUING THROUGH THE AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jan 11, 11:27 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1127 AM EST SAT JAN 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG CHAPPELLS 34.18N 81.87W
01/11/2014 NEWBERRY SC 911 CALL CENTER
SHERIFF DISPATCH REPORTED A COUPLE TREES
DOWN NEAR CHAPPELLS.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jan 11, 12:01 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EST SAT JAN 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG LITTLE MOUNTAIN 34.20N 81.41W
01/11/2014 NEWBERRY SC 911 CALL CENTER
SHERIFF DISPATCH REPORTED A COUPLE OF TREES
DOWN IN THE TOWN OF LITTLE MOUNTAIN.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jan 11, 12:03 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1203 PM EST SAT JAN 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG 2 NW PROSPERITY 34.24N 81.56W
01/11/2014 NEWBERRY SC 911 CALL CENTER
SHERIFF DISPATCH REPORTED A COUPLE OF TREES
DOWN BETWEEN NEWBERRY AND PROSPERITY NEAR
COLONY CHURCH ROAD.
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, Jan 11, 12:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1228 PM EST SAT JAN 11 2014
GAZ063>065-SCZ015-016-018-020>022-025>028-030-111830-
AIKEN-CHESTERFIELD-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-
LEXINGTON-MCCORMICK-MCDUFFIE-NEWBERRY-RICHLAND-RICHMOND-SALUDA-
1228 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...COLUMBIA...CHESTERFIELD...EDGEFIELD...FAIRFIELD...
KERSHAW...LANCASTER...LEXINGTON...MCCORMICK...NEWBERRY...RICHLAND...
SALUDA AND AIKEN COUNTIES THROUGH 130 PM EST...
AT 1225 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM LANCASTER SOUTH
CAROLINA TO THOMSON GEORGIA...MOVING EAST AT 40 MPH. THUNDERSTORMS
WITHIN THE LINE ARE MOVING NORTHEAST AT 60 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BATESBURG...BELVEDERE...CHESTERFIELD...CLEARWATER...
EDGEFIELD...ELGIN...HEATH SPRINGS...IRMO...IRWIN...JOHNSTON...
KERSHAW...LANCASTER...LEESVILLE...LEXINGTON...NORTH AUGUSTA...OAK
GROVE...PAGELAND...PROSPERITY...RED BANK...RIDGE SPRING...SALUDA...
ST. ANDREWS...WINNSBORO...AUGUSTA...EVANS...FORT GORDON...
GROVETOWN...HARLEM...MARTINEZ AND THOMSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 35 TO 45 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3370 8231 3369 8223 3374 8225 3456 8113
3455 8088 3474 8088 3483 8076 3480 7993
3475 7990 3329 8216 3327 8228 3335 8255
3348 8260
TIME...MOT...LOC 1727Z 320DEG 61KT 3468 8056 3344 8251
SJNLocal storm report, Jan 11, 12:45 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1245 PM EST SAT JAN 11 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM TSTM WND DMG 11 NNE WINNSBORO 34.51N 80.99W
01/11/2014 FAIRFIELD SC 911 CALL CENTER
SHERIFF DISPATCH REPORTED TREES DOWN NEAR
I-77 AND HIGHWAY 200.
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, Jan 11, 1:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
127 PM EST SAT JAN 11 2014
SCZ022-027>029-031-037-111930-
CALHOUN-KERSHAW-LEE-LEXINGTON-RICHLAND-SUMTER-
127 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE...
LEXINGTON...RICHLAND...CALHOUN AND SUMTER COUNTIES THROUGH 230 PM
EST...
AT 117 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BETHUNE TO 7 MILES
SOUTH OF BATESBURG...MOVING EAST AT 50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...ARCADIA LAKES...BATESBURG...BISHOPVILLE...CAMDEN...CAYCE...
COLUMBIA...DENTSVILLE...FOREST ACRES...GASTON...IRMO...LEESVILLE...
LEXINGTON...LUGOFF...OAK GROVE...PINE RIDGE...RED BANK...SOUTH
CONGAREE...SPRINGDALE...ST. ANDREWS...WEST COLUMBIA...WOODFIELDS...
FORT JACKSON AND FIVE POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3416 8015 3370 8104 3365 8118 3373 8141
3379 8145 3387 8157 3392 8156 3423 8104
3427 8083 3437 8077 3439 8078 3449 8062
3442 8031 3433 8024 3437 8017 3428 8013
3423 8011 3420 8011
TIME...MOT...LOC 1827Z 330DEG 60KT 3433 8024 3366 8148
SJNThunderstorm Wind, Richmond
- When
- January 11, 1:30 PM EST to 1:36 PM EST
- Where
- Richmond County, 1.15 mi W of De Bruce
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 33.450, -81.990
Sheriff Dispatch reported a couple of trees down on the south side of Augusta along with a street light and several signs.
Thunderstorm Wind, Burke
- When
- January 11, 1:40 PM EST to 1:45 PM EST
- Where
- Burke County, 5.41 mi NW of Greens Cut
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.230, -82.040
Sheriff Dispatch reported a couple of trees down along Hwy 25 near the Richmond County Line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, January 11, 20141 death · 4 injured · $1.4 million · 75 kt wind · 22 events
- Damaging Winds in Florida, January 11, 20141 injured · $212,000 · 55 kt wind · 57 events
- Tornado and Flash Flooding in Georgia, January 11, 20142 injured · $200,000 · EF0 · 24 events
- Flash Flood in New York, January 11, 2014$700,000 · 1 event
- Tornadoes and Damaging Winds in Virginia, January 11, 2014$196,000 · EF0 · 12 events
- Flood in Arkansas, January 11, 20142 injured · $40,000 · 1 event
- Flooding in New York, January 11, 2014$47,000 · 5 events
- Damaging Winds in Maryland, January 11, 2014$32,000 · 52 kt wind · 3 events
- Flash Flooding in New York, January 11, 2014$30,000 · 2 events
- Flooding in Vermont, January 11 to 13, 2014$25,000 · 5 events
- Winter Storm and High Wind in Wyoming, January 11 to 14, 201479 kt wind · 23 events
- Lightning Strikes and Strong Wind in Massachusetts, January 11, 2014$19,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482733, 482734.